Perturbing the critically damped wave equation

Steven J. Cox, Michael L. Overton

Research output: Contribution to journalArticle

Abstract

We consider the wave equation with viscous damping. The equation is said to be critically damped when the damping is that value for which the spectral abscissa of the associated wave operator is minimized within the class of constant dampings. The critically damped wave operator possesses a nonsemisimple eigenvalue. We present a detailed study of the splitting of this eigenvalue under bounded perturbations of the damping and subsequently show that the critical choice is a local minimizer of the spectral abscissa over lines in the class of all bounded dampmgs.

Original languageEnglish (US)
Pages (from-to)1353-1362
Number of pages10
JournalSIAM Journal on Applied Mathematics
Volume56
Issue number5
StatePublished - Oct 1996

Fingerprint

Damped Wave Equation
Wave equations
Damping
Abscissa
Wave Operator
Damped
Eigenvalue
Local Minimizer
Wave equation
Perturbation
Line
Class

Keywords

  • Multiple eigenvalue
  • Nonselfadjoint operator
  • Spectral abscissa

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

Perturbing the critically damped wave equation. / Cox, Steven J.; Overton, Michael L.

In: SIAM Journal on Applied Mathematics, Vol. 56, No. 5, 10.1996, p. 1353-1362.

Research output: Contribution to journalArticle

@article{c6b79eab4a7644c28ad0f6ed2e6485ef,
title = "Perturbing the critically damped wave equation",
abstract = "We consider the wave equation with viscous damping. The equation is said to be critically damped when the damping is that value for which the spectral abscissa of the associated wave operator is minimized within the class of constant dampings. The critically damped wave operator possesses a nonsemisimple eigenvalue. We present a detailed study of the splitting of this eigenvalue under bounded perturbations of the damping and subsequently show that the critical choice is a local minimizer of the spectral abscissa over lines in the class of all bounded dampmgs.",
keywords = "Multiple eigenvalue, Nonselfadjoint operator, Spectral abscissa",
author = "Cox, {Steven J.} and Overton, {Michael L.}",
year = "1996",
month = "10",
language = "English (US)",
volume = "56",
pages = "1353--1362",
journal = "SIAM Journal on Applied Mathematics",
issn = "0036-1399",
publisher = "Society for Industrial and Applied Mathematics Publications",
number = "5",

}

TY - JOUR

T1 - Perturbing the critically damped wave equation

AU - Cox, Steven J.

AU - Overton, Michael L.

PY - 1996/10

Y1 - 1996/10

N2 - We consider the wave equation with viscous damping. The equation is said to be critically damped when the damping is that value for which the spectral abscissa of the associated wave operator is minimized within the class of constant dampings. The critically damped wave operator possesses a nonsemisimple eigenvalue. We present a detailed study of the splitting of this eigenvalue under bounded perturbations of the damping and subsequently show that the critical choice is a local minimizer of the spectral abscissa over lines in the class of all bounded dampmgs.

AB - We consider the wave equation with viscous damping. The equation is said to be critically damped when the damping is that value for which the spectral abscissa of the associated wave operator is minimized within the class of constant dampings. The critically damped wave operator possesses a nonsemisimple eigenvalue. We present a detailed study of the splitting of this eigenvalue under bounded perturbations of the damping and subsequently show that the critical choice is a local minimizer of the spectral abscissa over lines in the class of all bounded dampmgs.

KW - Multiple eigenvalue

KW - Nonselfadjoint operator

KW - Spectral abscissa

UR - http://www.scopus.com/inward/record.url?scp=0030269056&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030269056&partnerID=8YFLogxK

M3 - Article

VL - 56

SP - 1353

EP - 1362

JO - SIAM Journal on Applied Mathematics

JF - SIAM Journal on Applied Mathematics

SN - 0036-1399

IS - 5

ER -